88 year old female CC: Chest pain

Here’s a really interesting ECG submitted by my good friend David Hildebrandt.

EMS is called to an assisted living facility for an 88 year old female who is weak and complaining of chest pain.

The patient is found lying on her side in bed.

She appears acutely ill and states she is nauseated.

She is oriented to first and last name and place, but not the day of the week. However, she knows it is 2011 and that Obama is the POTUS.

Past medical history: HTN, CHF, CVA x 4 years ago, osteoporosis, L hip replacement
Medications: Lopressor, Capoten, Lasix

Skin is cool and clammy.

2/4 pitting edema is noted in both ankles which the CNA states is normal for her.

Breath sounds: mostly clear (slight rales)

Vital signs are assessed:

RR: 20
Pulse: 60
NIBP: 150/68
SpO2: 96 on RA

The cardiac monitor is attached and shows sinus rhythm.

A 12-lead ECG is captured.

What is your impression of this ECG?

How would you treat this patient?

See also:

88 year old female CC: Chest pain – Conclusion

17 Comments

  • On The Road says:

    Blimey, first to comment, so I suspect I’ll make a fool of myself.

    Looking at the ECG, we have a sinus rhythm, with a normal PR interval. The QRS duration is the long end of normal, with an RSr’ pattern in leads I, aVL, V5 and V6, a QrS pattern in III. V1-3 have a deep negative deflection, the apex of which has been cut off, and morphology cannot, therefore, be seen. V4 has a deep Q wave.

    There are a large number of ST segment changes, however these are mostly appropriately discordant to the terminal deflection of the QRS.

    I’m concerned by the following: T-wave in aVR is concordant with the terminal deflection, as are the T-waves in V5 and 6.

    Treatment for me would be aspirin and GTN, entonox for pain relief. At 88, and with the cardiac history given, I would assume that the partial block is normal for the patient, however if there were a past ECG showing a more normal tracing, or comprehensive notes not mentioning a block, I would transmit to our clinical advice line to decide whether to activate PPCI or not.

  • adrian says:

    Ill take a stab at this,Im thinking two things RBBB and Inferior MI, Do a right sided. It looks like significant ste in the inferior leads and reciprocal changes in the high lateral leads. But I’m also thinking of hyperkalemia because these things look wide and werid. (and because I just read something on hyperkalemia. Thats my stab in the dark.

  • adrian says:

    Definatly phoning a friend and transmitting.

  • Shalom says:

    LBBB with what appears to be an inferior MI. V4R, hold off the nitro and follow your standard STEMI protocol…

  • Justin Reed says:

    I’ll try my best… This appears to be a hyperkalemic patient. The widened QRS, Peaked T Waves, Left Axis Deviation, and history of taking an ACE inhibitor. This patient would be getting some ASA, calcium gluconate and a quick trip to the ed to be assessed for renal failure.

  • New Guy says:

    I would follow cp protocol. Looks like RBBB to me which takes some drama out of the STE. Not that it should be discounted… But we kinda need an old EKG. Her vitals are good though. Start a line in case that nitro goes crazy on her pressure. Assuming the Capoten normally controls the HTN, this could be a CHF exacerbation. Sitting her up could do wonders…

  • Lance says:

    The ratio of the height of the QrS complex compared to the height of the ST elevation is large (4mm depth to the QrS and at least 2mm of elevation). This is concerning.

    The post before this, the conclusion to the 49 yom with chest pain, Dr. Smith states that in 99% of all inferior MI’s, there will be either ST depression or an inverted T wave in avL, which we have in this case. I’m fairly comfortable calling this an inferior MI (at the least).

    I’m confused by the precordial leads. You have what seem to be hyper acute T waves in V1 and V3, V2 seems flat and non-remarkable and V4 you have a very pronounced injury patern (ST elevation with a broad T wave) which seems to be all by itself.

    I’m going against hyperkalemia due to the broadening of the T waves in V5 and V6. I think the peaked T’s are signs of injury rather then electrolyte imbalance. She is also taking lasix, which doesn’t spare potassium.

    There is a LBBB.

    Treatment: Check V4R, due to inferior wall MI. STEMI note (due to the elevation and the LBBB), O2, ASA and at the telemtry’s doctor’s discretion with NTG. I would make the case that due to the lung sounds, I would rather not blast her with NS in response to bottoming out her blood pressure. Analgesic depending on time of transport to PCI.

  • Ben says:

    Ok I see a sinus rhythm, there is QRS widening >0.11ms, also negative deflection in v1 with monomorphic QRS complexes in I & v6. There is also Left axis deviation. So far Im happy to call LBBB.
    There appears to be ST elevation in II, III & aVF with ST depression in I and aVL. Considering Dr Smith’s excessive discordance theory the J point elevation appears to be >0.2 the QRS – I see it as 0.5.
    Therefore I would view it as Inferior MI. Treat with morphine titrated to response, 300mg aspirin (as long as not allergic or on anti-coagulants) and nitrates keeping a close eye on her BP.
    All on route to the nearest PCI centre. Maybe a v4R if there is time.

  • Ben says:

    and considering the Thoracic society guidelines about o2 and MI I wouldn’t be giving her any, unless her sp02 <94%.

  • Are V1 & V2 reversed?

    LBBB, IWMI

  • VinceD says:

    Considering the size and morphology of the T-waves in the inferior and lateral leads, I’m very comfortable saying there’s an acute inferior infarction. There is also a bit of concordant depression in V1, so I can’t rule out a bit of posterior wall involvement as well. The T-wave morphology and progression of the right precordials is interesting and I’d want to check my electrode placement/connection. There’s a QR in V4 that I don’t know what to do with. I’m on the fence as to whether there is “true” LBBB as I’m measuring the QRS at around 110ms, maybe 120, but it’s still a STEMI even with a LBBB.

    Treatment involves oxygen (whatever flow you want), aspirin (if she can swallow, I never trust these older folks), IV access, cautious use of nitro after running a right sided ECG, and some ondansetron for her nausea. If she’s in acute distress or there is a long transport I’d administer some morphine as well, but if possible I’d hold off because, honestly, I’m not convinced the receiving hospital will take this seriously and might use her pain free state as a reason to give less than maximal therapy (and tout the old, “You can’t call an MI with a left-bundle,” line).
    It’s up to do docs, patient, and family just how intensively they want to treat this considering the patient’s age, history, and quality of life, but I want them working with full knowledge of her current condition, not short changing her if we mask the symptoms.

  • Jacques says:

    Hi All, I am going with LBBB.

    Just remember with bunble branch blocks, we cannot further accurately diagnose the ECG. I agree there are some ST changes, but more then this may be misleading, due to the nature of bundle branch blocks.

    J

  • Dave C says:

    I think is a LBBB and i don’t think this one rates high according to the sgarbossa criteria, however the patient looks sick and is complaining of chest pain, we don’t know if this is an old or new lbbb. so i would treat like this is an infarct causing a new lbbb. Aspirin, Nitrates (plenty of BP to play with) iv access, morphine. No prehospital fibrinolysis ( we are not currently lysing new lbbb in my service and the patient is too anyway), however early notification to the recieving hospital os suspected ami causing a lbbb.

    there will be depolarisation and re polarisation issues with a lbbb so unless the ecg scores above 5 against the sgarbossa criteria, st segment changes need to be treated with caution

  • Dave C says:

    sorry that is above 3 against the sgarbossa criteria

  • Jac says:

    Ok I’ll take a bite … ST elevation II III aVF inferior MI with RBBB (?preexisting) Nana’s sick give some aspirin, ondanstron, cautious GTN, O2, cannulate, IV frusemide, keep legs dependent ….. If loads of time a R sided ECG …. Definate caution with anything that’s gonna drop her BP

  • Patrick F. says:

    LBBB. Treat with iv o2 asa nitro. after nitro do another 12 lead. I would not call stemi. transport.

  • Ron Noone says:

    I would also guess inferior STEMI (and borderline LBBB), but I’m no good at finding STEMI’s in the setting of LBBB…..

1 Trackback

Leave a Reply

Your email address will not be published. Required fields are marked *